dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Mon Sep 16 16:49:50 EDT 2013

I'm having a problem when I walk, BS goes low and I have problems trying to raise it back up. Coke or juice works the best, but wears off at 20 min.
Asked By: karensews  
Category: Exercise

Background Info Hide
T2 since 1999, last A1C was 6.4. Started on Humalog and Lantus last June and have done so much better since going on insulin. I've been working with a CDE since starting on insulin and my BS are finally getting under control. Problems only when I walk, BS goes too low and I have problems getting it back up. Coke or juice works the best, but wears off within 15 - 20 min. of additional walking. I always eat a snack before walking, but it doesn't help. Now, when I know I'm going to be walking, I don't take any insulin before a meal and I still drop!!!! HELP please...Karen.
Diabetes Profile Hide
n/a
Expert Answers (1)
2013-09-26 20:29:22.0

Dear Karensews,

Insulin is great for lowering your blood glucose at rest--in fact it's the primary way your body does it. However, when you're walking, your muscle contractions alone are able to cause glucose uptake through a separate mechanism, which means that you have two glucose-lowering processes occurring when you exercise, not just one. If your Lantus (basal insulin) is too high, the levels circulating in your blood can be what is making your blood glucose levels drop. If you take any Humalog (short-acting insulin) within 2-3 hours of when you exercise, that also can lower your blood glucose levels faster due to its residual effects. It sounds like you've already been trying the snacking option to counter the double glucose lowering effects. What you may want to do instead is talk with your doctor or health care team about how to lower your insulin doses on the days that you walk to help prevent these lows (and it's a lower calorie way to do it, too).

Another alternative is to eat a full snack to prevent lows, not just use soda or juice (or glucose tablets) to raise it after it has already dropped. You may want to try a more balanced food, like a balance bar, Kashi bar, Kudos, or peanut butter or cheese crackers. Just be aware of how many extra calories you have to take in doing it that way, though. It's usually better to try to lower your insulin doses if you can for that reason.
Accreditations: PhD, FACSM
Sources Show

Community Answers (3)
2014-07-08 15:01:22.0

Start with Lantus. If you are taking too much, lows will happen, as you already know. I was coming up high in the morning, so I increased Lantus by 10U; too much! I backed off by 5U and morning glucose is nominal.
Answered By: sid615

Sources Show


2014-01-07 14:17:19.0

I apologize for this post because this isn't an answer to the first question but I have very similar low blood sugar challenges. Although, I do walk, I also play competitive basketball, Row, Run and lift. The intensity of the workout is problematic in trying to figure out whether or not to lower insulin or carbo load. I have been struggling with this issue for over 20 years. For the record I am on Lantus & Humalog, 53 year old, Type 1 male. I am very interested in anyone who has some insight and possibly some great solutions. Thanks
Answered By: auto1356000157363

Sources Show


2013-10-06 02:09:15.0

Of course I agree with the Expert Answer. I am a Type 2 and over ten years ago I asked to be put first on Lantus, then on Novorapid, to improve my readings. I also fit in a reasonably strenuous (for my age) exercise routine and eat low carb, getting my carbs mainly from fruit and vegetables. My advice to anyone going onto Inulin is to GET TO KNOW IT - Get to know what effect it has on your blood glucose when used in different diets and different exercise situations. You can do this not as much from advice of your doctor, but mainly from constant measuring your bg to get a handle on the different scenarios. Henry
Answered By: hemyd

Sources Show


 

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

If you are trying to lose weight, do you factor weight loss pills into your weight loss plan?